Alert archive / Minnesota / Areal Flood Warnings in 2009
Areal Flood Warning 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Mar 23, 2009, 6:36 AM CDT for 9 counties in Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 6:36 AM CDT (11:36 UTC)
- Expired
- Mar 23, 2009, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MN, Kanabec County, MN, Kandiyohi County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 23, 6:35 AM CDT, 1 minute earlier.
Area forecast discussion, Mar 23, 6:35 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 AM CDT MON MAR 23 2009
.UPDATED FOR AVIATION DISCUSSION BELOW...
.DISCUSSION...
A LITTLE TRICKY SITUATION FOR ADDITIONAL SIGNIFICANT RAINS. CURRENT
BATCH OF SOLID RAIN CONTINUES TO MOVE OFF TO THE NORTHEAST THROUGH
CENTRAL MN AND MODEL TRENDS INDICATES THAT FORCING ASSOCIATED WITH
THE RAIN WILL SHIFT OFF TO THE EAST THIS MORNING. HOWEVER...MORE STORMS
WERE FORMING OFF TO THE SOUTHWEST OVER EASTERN NEB AND NORTHWEST
IOWA. THIS WAS ALONG THE INSTABILITY AXIS. EXPECT THIS ACTIVITY TO
MOVE NE BUT POSSIBLY WEAKEN AS THE LOW LEVEL JET DECREASES. WILL
LEAVE THE CURRENT FLOOD WATCH INTACT. A LITTLE CONCERNED THAT THE
WATCH MAY NEED TO BE EXTENDED. MORE DYNAMICS COME INTO PLAY LATER
THIS AFTERNOON AND EVENING AS THE UPPER JET MOVES CURLS NE INTO
IA. A NEGATIVE TO MORE PERSISTENT RAINS WILL BE THE LACK OF MID
LEVEL LAYER THETA E ADVECTION AS WAS THE CASE TONIGHT. WILL
MENTION THIS POSSIBILITY IN THE WATCH UPDATE. LOW LEVEL MOISTURE
TRANSPORT WILL ALSO BECOME MORE ORIENTED SW-NE ACROSS IA TONIGHT.
OTHERWISE WILL BRING BACK THUNDERSTORMS THIS EVENING ESPECIALLY
SOUTHWEST MN AS THE UPPER JET MOVES IN. SOME CHANCE OF SEVERE SW
MN BUT MORE PRONOUNCED DIFLUENT PATTERN IN PLACE JUST TO OUR SW.
THE NARROWING INSTABILITY AXIS WILL STILL BE OVER EASTERN CWA AS
THE UPPER LOW MOVE NE FOR TUESDAY...THUS WILL KEEP THUNDER IN THE
FORECAST THROUGH TUESDAY.
WILL ALSO EXTEND THE WIND ADVISORY FOR SOUTH CENTRAL MN TODAY. THE
LOW LEVEL JET WILL WEAKEN SOME AND SHIFT A LITTLE EAST...BUT
KEEPING THE WINDS GOING OVER SOUTH CENTRAL MN.
THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH A
POSSIBLE SNOW STORM FOR SOME OF THE AREA. A LITTLE TOO FAR OUT TO
RAISE POPS CONSIDERABLY...BUT THERE DOES SEEM TO BE SOME
CONSISTENCY FOR A LOW TO MOVE THROUGH IOWA.
&&
.AVIATION.../12Z TAF ISSUANCE/
DIFFICULT AVIATION FORECAST AHEAD AS DEEP SFC LOW TRACKS NORTHEAST
TOWARD SOUTHEAST SOUTH DAKOTA DURING PERIOD. SYSTEM GOES THROUGH
OCCLUSION PROCESS AS WELL...WITH THAT OCCURRING AFTER 00Z TUE. WENT
GENERALLY IFR CEILINGS/VSBYS IN SCT CONVECTION OCCURRING OVER THE
WESTERN FA THROUGH 18Z. MENTIONED TSRA AT KRWF FOR A COUPLE HOURS
EARLY IN TAF...WITH CB AT KSTC AND KMSP THIS MORNING AS WELL...AS
BAND OF CONVECTION LIFTS NORTHEAST AND WEAKENS. MOISTURE TRANSPORT
SHIFTS NORTHEAST DURING THE DAY TODAY...AND COULD EVEN SEE A BREAK
IN THE RAIN OVER WESTERN AREAS EARLY AFTERNOON. DO ANTICIPATE MORE
DEVELOPMENT AS STRONG UPPER TROUGH LIFTS NORTHEAST AND SFC SYSTEM
OCCLUDES. THIS SHOULD EVENTUALLY DEVELOP WIDESPREAD IFR CONDITIONS
AS THIS LIFTS NORTHEAST OVER THE AREA. MENTIONED A PROB30 -TSRA AT
KMSP DURING THE EVENING AS WELL...AS THIS OCCURS. LOW CEILINGS AND
RAIN THREAT WILL LIKELY LINGER OVER NORTHERN AND EASTERN AREAS OF
THE FA INTO TUE MORNING. STRONG SOUTHEAST WINDS TO CONTINUE WITH
SOME GUSTS AROUND 30KTS EXPECTED. WIND SHOULD DIMINISH
SOME...MAINLY OVER WESTERN PORTION OF FA AS SFC LOW APPROACHES THE
AREA.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THIS EVENING FOR CHIPPEWA-DOUGLAS-KANDIYOHI-
LAC QUI PARLE-MEEKER-POPE-RENVILLE-STEARNS-STEVENS-SWIFT-
TODD-YELLOW MEDICINE.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-MARTIN-NICOLLET-REDWOOD-STEELE-WASECA-
WATONWAN.
WI...NONE.
&&
JPR/DWEHazardous weather outlook, Mar 23, 5:12 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 512 AM CDT MON MAR 23 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 512 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN WILL CONTINUE TO AFFECT PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA INTO TONIGHT. THERE MAY BE A BREAK IN THE RAIN LATER THIS MORNING...BUT EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. ADDITIONAL FLOODING PROBLEMS ARE POSSIBLE. CHECK THE LATEST FLOOD STATEMENTS FOR MORE SPECIFIC DETAILS ON CURRENT WARNINGS AND ADVISORIES. A SEVERE THUNDERSTORM OR TWO ARE ALSO POSSIBLE LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST MINNESOTA...GENERALLY SOUTHWEST OF GRANITE FALLS AND MANKATO. HAIL AND STRONG WINDS WOULD BE THE SEVERE WEATHER THREATS. STRONG SOUTHEAST WINDS OF 30 TO 35 MPH WILL CONTINUE TO PLAGUE SOUTH CENTRAL MINNESOTA TODAY. ALL OF THE ADVERSE WEATHER IS ASSOCIATED WITH A LARGE STORM SYSTEM LOCATED OVER NEBRASKA...WHICH WILL BE MOVING TOWARD SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...PRIMARILY OVER EAST CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. RUNOFF FROM THE ADDITIONAL RAINFALL MAY CAUSE OTHER RIVERS AND SMALL STREAMS TO RISE TO BANK FULL OR PERHAPS ABOVE BANK FULL THIS WEEK. RAIN MAY CHANGE TO SNOW OVER WEST CENTRAL MINNESOTA TUESDAY NIGHT. MINOR SNOW ACCUMULATIONS ARE POSSIBLE OVER WEST CENTRAL MINNESOTA...MAINLY WEST OF WILLMAR AND MORRIS. FINALLY...THERE ARE INDICATIONS THAT ANOTHER STORM SYSTEM IN THE PLAINS COULD BRING ACCUMULATING SNOW TO PARTS OF THE AREA DURING THE WEEKEND. IT IS TOO EARLY TO ESTIMATE SNOW AMOUNTS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 10:44 PM CDT | River Flood Warning | MPX | Todd | 9 days |
| Mar 22, 11:17 PM CDT | Areal Flood Advisory | MPX | Lac qui Parle, Yellow Medicine | 12 hr |
| Mar 23, 2:14 AM CDT | Areal Flood Advisory | MPX | Benton, Douglas, Kandiyohi, Meeker, Morrison, Pope and 3 more | 6 hr |
| Mar 23, 3:40 AM CDT | Areal Flood Warning | MPX | Chippewa, Swift | 9 hr |
| Mar 23, 4:41 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Faribault, Freeborn, Martin, Nicollet and 4 more | 14 hr |
| Mar 23, 4:52 AM CDT | Areal Flood Warning | MPX | Lac qui Parle, Yellow Medicine | 7 hr |
| Mar 23, 10:01 AM CDT | River Flood Warning | MPX | Chippewa, Lac qui Parle, Renville, Yellow Medicine | 29 days |
| Mar 23, 10:01 AM CDT | River Flood Warning | MPX | Chippewa, Renville, Yellow Medicine | 21 days |
| Mar 23, 10:01 AM CDT | River Flood Warning | MPX | Blue Earth, Brown, Nicollet | 26 days |
| Mar 23, 12:07 PM CDT | Areal Flood Warning | MPX | Chippewa, Swift | 7 hr |
| Mar 23, 1:34 PM CDT | River Flood Warning | MPX | Benton, Sherburne, Stearns | 10 days |
| Mar 23, 1:34 PM CDT | River Flood Warning | MPX | Stearns | 16 days |
Nearby
Areal Flood Warnings in Minnesota, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.